Background: Viral-associated trichodysplasia of immunosuppression is an increasingly recognized entity characterized by follicular-based papules, primarily in the central part of the face, that produce variable degrees of alopecia and dysmorphic features. It has been primarily described in transplant recipients but has recently been recognized in patients receiving chemotherapy for leukemia and lymphoma. It is associated with distinctive histologic features such as dilated anagen hair follicles, absent hair papillae, and abrupt cornification of the inner root sheath.
Observations: A 5-year-old boy presented with spiny follicular papules that caused thickening of the skin of the face 1 year after cardiac transplantation. He had been exposed to several immunosuppressive agents, including mycophenolate mofetil, tacrolimus, intravenous immunoglobulin, rituximab, cylcophosphamide, and prednisone. Despite the failure of multiple topical treatments, our patient's eruption improved with systemic valganciclovir therapy.
Conclusions: We describe the youngest patient (to our knowledge) with viral-associated trichodysplasia of immunosuppression and discuss the characteristic clinicopathologic features. Our report supports the theory that immunosuppression is the predisposing factor to a folliculotropic papovavirus that alters follicular maturation.